Hail, Brewster
- When
- May 28, 3:05 PM CST to 3:08 PM CST
- Where
- Brewster County, 0.69 mi S of Alpine
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 30.360, -103.670
Upslope flow, a weak subtropical shortwave trough and deep moisture in place allowed for convection to develop this day over portions of southwest Texas. The 0-6 km bulk shear was near 35-45 knots during the afternoon and MLCAPE values were estimated near 1000-1500 j/kg across the area of interest.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Upslope flow, a weak subtropical shortwave trough and deep moisture in place allowed for convection to develop this day over portions of southwest Texas. The 0-6 km bulk shear was near 35-45 knots during the afternoon and MLCAPE values were estimated near 1000-1500 j/kg across the area of interest. These two factors, along with increasingly veering profiles, resulted in a couple of severe hail reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 28, 12:44 PM CST, 2 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 144 PM CDT THU MAY 28 2009 .DISCUSSION... MID/UPPER LEVEL RIDGE CENTERED INVOF OF DESERT SW. THIS FEATURE CONTINUES TO DEFLECT MID LATITUDE WLYS NWD WHILE SRN BRANCH OF MID LEVEL WLYS CONTINUES TO MOVE ACRS NRN BAJA THROUGH CHIHUAHUA AND FAR SRN CWFA. THIS SUPPORTS GENERAL IDEA THAT MINOR SHRTWV TROF/S WILL HAVE AN OPPORTUNITY TO MOVE ACRS SW PARTS OF THE CWFA. ATMOSPHERE IS CONDUCIVE TO CONVECTION ACRS SW-W CWFA WHERE SB CINH NOT AN ISSUE FOR ELEVATED HEAT SOURCES...STEEP 7H-5H LR/S (8 C/KM) MODULATE ANY LIFT FROM MINOR SHRTWV TROF/S...AND WHERE SFC DWPNTS REMAIN 45-50 DEGREES WITH WEAK UPSLOPE FLOW. FARTHER N ACRS PB INVERTED SFC TROF AND CONVERGENCE INVOF SAID TROF SEEM TO BE FEATURE THAT NAM12/RUC13 ARE FOCUSING PRECIP ON. MODELS AGAIN SUGGEST AN MCS WILL DEVELOP W OF THE RIO GRANDE THEN TRACK E INTO TRANS PECOS SOMEWHERE BTWN SRN HUDSPETH COUNTY AND NEAR PRESIDIO WHILE THE NAM12/GFS ARE PAINTING PRECIP ACRS CENTRAL PB OVERNIGHT. 0-6KM BULK SHEAR NEAR 30KTS FROM PB INTO TRANS PECOS FAVOR A FEW SEVERE STORMS...LOCAL HEAVY RAIN ACRS THE SW IS A CONCERN AS WELL. WILL HAVE TO KEEP A WATCH ON WELL DEFINED SHRTWV TROF MOVING THRU THE PANHANDLE REGION IT COULD HELP TO ENHANCE CONVECTION THIS EVENING ACRS PB AS NAM12/GFS QPF INDICATES. MET GUIDANCE HAS COME IN HIGHER AT MAF/MRF AND BASED PARTLY ON PRESENCE OF TROF AND CURRENT RADAR TRENDS WILL OPT TO INCREASE POPS TONIGHT. MID LEVEL RIDGE AXIS WILL BE FARTHER E FRIDAY AND THIS WILL TEND TO LIMIT PRECIP POTENTIAL ACRS PB BUT STILL ENUF MSTR INSTABILITY IN HIER TERRAIN FOR SLGHT CHC OF TSTMS. DRIER LOW LEVELS APPEAR SAT AND TEMPS CONTINUE TO INCREASE. MID LEVEL THETA-E RIDGE AXIS LOOKS TO BE W INTO CNTRL NM AND W TX MTNS SO THAT WILL BE FAVORED AREA FOR PRECIP. VERY WEAK MID LEVEL FLOW MAY RESULT IN SACRAMENTO/GUADALUPE DRIFTERS AND ISOLD/SLGHT CHC POPS IN FAR WRN LOWER ELEVATIONS REASONABLE FOR SAT. GFS/NAM12 DO SHOW A SHRTWV MOVING E ON SUN HOWEVER IT MAY MOVE E TOO EARLY TO COINCIDE WITH MAX HEATING THEREBY LIMITING PRECIP POTENTIAL. CERTAINLY HARD TO TIME THIS TROF IN SUCH WEAK FLOW AND IT COULD BE SLOWER. ATTP WILL OPT TO EXPAND ISOLD POPS EWD SOME. 7H TEMPS GRADUALLY INCREASE WITH TEMPS FINALLY 11-13C BY MON. PRETTY BIG DIFFERENCES IN MID LEVEL FLOW APPEAR BTWN GFS/ECMWF TUE-THUR AS GFS HAS MID LEVEL RIDGE AXIS FARTHER E GENERALLY HOLDING SW FLOW ACRS WRN 1/3 OF CWFA WHILE ECMWF HAS MID LEVEL RIDGE AXIS FARTHER W KEEPING A N-NW MID LEVEL FLOW IN PLACE. RATHER UNUSUAL THAT WE/RE NOT TALKING ABOUT DRYLINE STORMS. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 62 86 63 89 / 30 10 10 10 CARLSBAD NM 57 85 59 88 / 20 20 20 20 DRYDEN TX 65 86 64 87 / 20 20 10 20 FORT STOCKTON TX 61 86 63 88 / 30 20 10 20 GUADALUPE PASS TX 56 83 57 87 / 30 30 20 20 HOBBS NM 58 88 60 92 / 20 20 10 10 MARFA TX 53 78 51 81 / 40 30 20 20 MIDLAND INTL AIRPORT TX 62 87 61 88 / 30 20 10 10 ODESSA TX 61 87 62 88 / 30 20 10 10 WINK TX 63 90 65 93 / 20 20 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1226 PM CDT THU MAY 28 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-291730- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 1226 PM CDT THU MAY 28 2009 /1126 AM MDT THU MAY 28 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT...ESPECIALLY ACROSS THE MARFA PLATEAU...BIG BEND...AND LOWER TRANS PECOS. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A SLIGHT CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS THE AREA EACH DAY THROUGH THE WEEKEND...ESPECIALLY OVER THE MOUNTAINS OF WEST TEXAS AND NEW MEXICO. SOME OF THESE STORMS COULD BECOME SEVERE AND BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WIND...AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND TONIGHT SOUTH OF A GUADALUPE PASS TO MIDLAND LINE. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND 44
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 314 PM CDT THU MAY 28 2009 TXZ074-282045- DAVIS/APACHE MOUNTAINS AREA- 314 PM CDT THU MAY 28 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL JEFF DAVIS COUNTY. A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED OVER NORTH CENTRAL JEFF DAVIS COUNTY AT 313 PM CDT...MOVING NORTHEAST AT 10 MPH. TWO OTHER STRONG THUNDERSTORMS WERE DEVELOPING OVER JEFF DAVIS COUNTY. THESE STORMS WERE ALSO MOVING NORTHEAST AT 10 MPH. PEA TO MARBLE SIZED HAIL AND WINDS GUSTING TO AROUND 50 MPH ARE POSSIBLE WITH ALL OF THESE STORMS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 321 PM CDT THU MAY 28 2009 NMZ027-028-282100- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- 221 PM MDT THU MAY 28 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHWESTERN EDDY COUNTY. AT 218 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM THAT WAS LOCATED ABOUT 10 MILES NORTH OF QUEEN. THUNDERSTORMS WERE ALSO INCREASING IN INTENSITY NEAR QUEEN. THESE STORMS ARE MOVING SOUTHEAST AT AROUND 20 MPH. PEA TO MARBLE SIZED HAIL...STRONG WIND GUSTS AROUND 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN CAN BE EXPECTED WITH THESE STORMS. STORM INTENSITY CONTINUES TO INCREASE. THOSE IN AND NEAR QUEEN SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 338 PM CDT THU MAY 28 2009 TXZ074-282100- DAVIS/APACHE MOUNTAINS AREA- 338 PM CDT THU MAY 28 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHEASTERN JEFF DAVIS COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER SOUTHEASTERN JEFF DAVIS COUNTY AT 337 PM CDT...MOVING NORTHEAST AT 10 MPH. ADDITIONAL STRONG THUNDERSTORMS WERE DEVELOPING RAPIDLY OVER SOUTHERN JEFF DAVIS COUNTY. HAIL AND GUSTY WINDS OF 50 MPH WILL BE POSSIBLE WITH THESE STORMS. PEOPLE IN SOUTHEASTERN JEFF DAVIS COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
The Midland/Odessa radar (KMAF), 226 km away, was scanning. The volume nearest the first event began at 21:05 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174651, 174652, 174653.